To the Editor.
—We read with interest the article by Hanson1 in the May 1984 Archives wherein he reviewed the literature on hepatitis associated with propylthiouracil. We concur that propylthiouracil-induced hepatitis is a difficult diagnosis to establish and agree with the practical diagnostic criteria that he proposed. We believe we recently encountered the first male child with propylthiouracil-associated hepatitis. This would tend to suggest that the higher incidence of propylthiouracil-induced reactions among female patients merely reflects the predominance of female patients being treated medically for hyperthyroidism.
Report of a Case.
—Our patient was a 12-year-old boy who presented with a three- to four-week history of symptoms of hyperthyroidism and unilateral mild exophthalmos. Physical examination confirmed the presence of moderate toxicity. His thyroid gland felt smooth and was diffusely enlarged, measuring 3 × 2 cm in each lobe. A bruit was audible over the gland. Laboratory data revealed a serum